Alert archive / Idaho / Wind Advisories in 2006

Wind Advisory 8, NWS Missoula, MT

January 31, 2006Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Jan 31, 2006, 1:02 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Jan 31, 2006, 10:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2006, 1:02 PM PST (21:02 UTC)
In effect from
Jan 31, 2006, 10:00 PM PST
Expired
Feb 1, 2006, 5:13 AM PST
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 312102
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MST TUE JAN 31 2006

IDZ007-008-010915-
/O.NEW.KMSO.WI.Y.0008.060201T0600Z-060201T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
102 PM PST TUE JAN 31 2006

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
WEDNESDAY FOR THE CAMAS PRAIRIE...LOWER HELLS CANYON AND LOWER SALMON 
RIVER REGION...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
WEDNESDAY. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH
ACROSS THE CAMAS PRAIRIE...LOWER HELLS CANYON AND LOWER SALMON
RIVER REGION LATE THIS EVENING AND CONTINUE OVERNIGHT. STRONG
UPPER LEVEL WINDS WILL MIX TO THE SURFACE AS A VIGOROUS PACIFIC
STORM SYSTEM MOVES QUICKLY ACROSS THE AREA LATE TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KMSO 010904
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
204 AM MST WED FEB 1 2006

IDZ007-008-011530-
/O.EXT.KMSO.WI.Y.0008.000000T0000Z-060201T1600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
104 AM PST WED FEB 1 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PST THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 AM PST THIS MORNING. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
ACROSS THE CAMAS PRAIRIE...LOWER HELLS CANYON AND LOWER SALMON
RIVER REGION THIS MORNING. LOCAL GUSTS UP TO 55 MPH ARE POSSIBLE
IN THE GRANGEVILLE AREA.

A STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE TO THE NORTH AND
HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST IS RESPONSIBLE FOR
PRODUCING THESE STRONG AND GUSTY SOUTHERLY WINDS. WINDS ARE
EXPECTED TO QUICKLY SUBSIDE AROUND DAYBREAK AS THE STRONG PRESSURE
GRADIENT MOVES EAST OF THE AREA.

$$
000 
WWUS75 KMSO 011313
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
613 AM MST WED FEB 1 2006

IDZ007-008-011415-
/O.CAN.KMSO.WI.Y.0008.000000T0000Z-060201T1600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
513 AM PST WED FEB 1 2006

...WIND ADVISORY IS CANCELLED...

AFTER THE PASSAGE OF A COLD FRONT EARLY THIS MORNING...WINDS HAVE
BEGUN TO STEADILY DECREASE. SOUTH TO SOUTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS UP TO 35 CAN BE EXPECTED THROUGH THIS
AFTERNOON...HOWEVER SHOULD STAY BELOW ADVISORY LEVELS.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 31, 7:49 AM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 31, 7:49 AM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MST TUE JAN 31 2006

.UPDATE...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION
TODAY WITH THE AIR MASS STABILIZING. FORECASTS HAVE BEEN UPDATED
TO CUT BACK PRECIPITATION TODAY.

&&

.AVIATION...INCREASING MOUNTAIN OBSCURATION WILL OCCUR TONIGHT AS
ANOTHER VIGOROUS PACIFIC WEATHER SYSTEM APPROACHES THE REGION.
STRONG WINDS ALOFT WILL ALSO DEVELOP WITH INCREASING TURBULENCE
POSSIBLE OVER HIGHER TERRAIN TONIGHT.  SEE APPROPRIATE TAFS AND
TWEBS.

&&

.PREV DISCUSSION... (ISSUED 224 AM MST TUE JAN 31 2006)

SHORT TERM...UPPER LEVEL TROUGH AXIS MOVING INTO CENTRAL MONTANA
EARLY THIS MORNING AS A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER
NORTH CENTRAL IDAHO AND WESTERN MONTANA TODAY. PLENTY OF PACIFIC
MOISTURE STILL MOVING INTO WESTERN AND NORTHWESTERN MONTANA ON WEST-
NORTHWEST FLOW ALOFT AND WITH WEAK ATMOSPHERIC LIFT ASSOCIATED
WITH WARMING ALOFT...STILL EXPECTING WIDESPREAD LIGHT SNOW FOR
THESE AREAS. ALL EYES THEN TURN TO THE POWERFUL PACIFIC JET STREAM
CURRENTLY MOVING INTO THE EASTERN PACIFIC. THIS JET FORECAST TO
PLOW INTO THE PACIFIC NORTHWEST COAST THIS AFTERNOON AND RACE EASTWARD
TONIGHT. STRONG LIFT COMBINING WITH PLENTIFUL PACIFIC MOISTURE
WILL PRODUCE HEAVY MOUNTAIN SNOWFALL...GENERALLY ABOVE 4000 FEET.
SNOW LEVELS WILL RISE TO AROUND 5000 FEET WEDNESDAY MORNING BUT
ARE NOT EXPECTED TO REMAIN THIS HIGH FOR VERY LONG WITH SOUTHWEST
FLOW ALOFT (WARM SECTOR OF AIR) SHORT LIVED. SNOW LEVELS FALL
RAPIDLY WEDNESDAY AFTERNOON AND SHOULD BE DOWN TO MOST VALLEY
LEVELS BY EVENING. VERY STRONG (55 TO 60 KNOT) MOUNTAIN TOP WINDS
WILL ACCOMPANY THIS SYSTEM AND WITH SHORT LIVED WARMING ALOFT...EXPECT
BLOWING AND DRIFTING SNOW TO BE A LARGER CONCERN WITH THIS
SYSTEM. PLENTY OF DOWNSLOPING/SHADOWING FOR THE MISSOULA AND BITTERROOT
VALLEYS WITH SUCH STRONG UPPER LEVEL WESTERLY FLOW. SCATTERED
SNOW SHOWERS IN AN UNSTABLE NORTHWEST FLOW ALOFT ANTICIPATED FOR
WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH MONDAY...A PROGRESSIVE WEATHER
PATTERN CONTINUES INTO THURSDAY WITH YET ANOTHER WAVE OF ENERGY
SWEEPING THROUGH THE REGION. THE MOIST AND UNSTABLE AIR MASS ALONG
WITH AND FOLLOWING THIS SYSTEM WILL GET EXTRA LIFT FROM A STRONG
JET DRAPED OVER THE REGION OVERNIGHT THURSDAY NIGHT. MODELS DO
AGREE ON SOME TYPE OF RIDGING OVER THE INTER-MOUNTAIN REGION
FRIDAY AND FRIDAY NIGHT. AT THIS SAME TIME...A SOUTHERLY FLOW AT
BOTH THE SURFACE AND ALOFT WILL HELP WARM THE AIR MASS AND PROVIDE
BETTER MIXING TO GO ALONG WITH LOWER POPS.

SATURDAY AND SATURDAY NIGHT...A BROAD SHORT-WAVE TROUGH FEATURE
OFFER A BETTER CHANCE OF PRECIPITATION. THE AIR MASS WILL COOL
ALOFT AND MOUNTAIN SNOW IS EXPECTED...BUT TEMPERATURES WILL BE A
BIT TOO WARM FOR ANY ACCUMULATING SNOW IN THE VALLEYS.

AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM 11 PM TUESDAY TO 11 AM WEDNESDAY ABOVE
     4000 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WATCH FROM 11 PM TUESDAY TO 5 PM WEDNESDAY ABOVE
     4000 FEET FOR KOOTENAI/CABINET REGION...LOWER CLARK FORK
     REGION.

     WINTER STORM WATCH FROM 2 AM TO 5 PM WEDNESDAY ABOVE 4000 FEET
     FOR WEST GLACIER REGION...POTOMAC/SEELEY LAKE REGION.

ID...WINTER STORM WATCH FROM 8 PM TUESDAY TO 11 AM WEDNESDAY ABOVE
     4000 FEET FOR NORTHERN CLEARWATER MOUNTAINS...SOUTHERN
     CLEARWATER MOUNTAINS.

&&

UPDATE...BAUCK
PREV DISCUSSION...CHURCH/VIA
AVIATION...BAUCK
Hazardous weather outlook, Jan 31, 5:05 AM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
605 AM MST TUE JAN 31 2006

IDZ005-006-MTZ001-002-004-006-043-312300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
505 AM PST TUE JAN 31 2006 /605 AM MST TUE JAN 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR THE MOUNTAINS OF WESTERN
MONTANA AND NORTH CENTRAL IDAHO TONIGHT...PLEASE SEE GTFWSWMSO
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WATCH CONTINUES TO BE IN EFFECT FOR THE MOUNTAINS
OF WESTERN MONTANA AND NORTH CENTRAL IDAHO THROUGH WEDNESDAY...PLEASE
SEE GTFWSWMSO FOR FURTHER DETAILS.

IDZ007>010-MTZ003-005-007-312300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-
505 AM PST TUE JAN 31 2006 /605 AM MST TUE JAN 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:55 AM PSTWinter Storm WatchMSOClearwater, Idaho11 hr
Jan 31, 1:22 PM PSTSnow AdvisoryMSOLemhi18 hr
Jan 31, 1:22 PM PSTWinter Storm WarningMSOClearwater, Idaho24 hr

Nearby

Wind Advisories in Idaho, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.